Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP, no PEP and possible side effects?
Jul 7, 2011

Dear Dr Bob

I have been in complete turmoil for the past few weeks and your forum has been an incredible source of information and support since possible hiv exposure. I will ofcourse be adding to the donations to the cause.

I am a European who has been working in South Africa. I met a black South African in the apartment block bar on 21 june and after a few bottles of wine we went to my room. We had unprotected oral sex and while there was some momentary genital contact there was absolutely no penetration. After the incident I discovered a small cut in my penis. This is due to a tight foreskin that has previously torn. This healed in 2 days. There was no sign that she had any cuts in her mouth.

I should mention that I am a naturally anxious person and have been torturing myself about the stupidity of exposing myself to the risk.

After the incident I did what I see is the usual freak out due to being abroad and possible HIV exposure. I was ignorant of the risk from oral sex and presented myself to an a&e within 64 hrs.

The Dr could see I was alarmed but said I was low risk. I asked about PEP and was prescribed Truvada at my request.

Subsequent to this I spoke to the lady in question and explained my concerns on the phone. She then came around and brought with her a negative HIV test result from May and talked me through her sexual history for a couple of hours. She told me she had been in a 4 year relationship which finished in February and had only one sexual partner since then in March/April who she had protected intercourse with (no oral) and both were other Europeans (if she is to be believed). I had another chat with her the day after for a couple of hours and went over the same ground but by then I was seriously pissing her off with what she thought was paranoia.

After this I found on the Internet that I had only been given half the PEP drugs and went back to the a&e 6 days after possible exposure. A different dr said I was low risk but said I could add efavirenz to the Truvada.

I was completely confused as to what I should be doing and spoke to sex help lines at home who said they would not have prescribed PEP in the same situation. Panicked and confused I stopped the PEP after 6 days (on only one of those days did I take efavirenz). I also saw a dr when I got home and he said it was a 50/50 situation of whether he would have recommended PEP.

I am going to get a test done at 3 months but since I stopped taking PEP a week ago I have had a tingling sensation in my legs when I sit down for a period of time (concentrated on the knees). I thought this would be the side effects of the drugs wearing off but these have subsisted for a week (although have been lessening). I am concerned I was stupid to stop the PEP and these are early signs of HIV. Are these side effects usual? If so, how long do they last? Should i be concerned and what, if anything, should I do about it?

I am conscious this will not have been helped by my anxiety and have an appointment to see a counsellor to help me through the next few months (maybe a bit dramatic but I think it it will stop me going mad).

I would be grateful for your guidance.

Thanks

Response from Dr. Frascino

Hi.

I agree with the information you received on the "sex help lines at home": PEP is not warranted. I also agree with your decision to stop PEP! The tingling sensation in your legs is most likely related to anxiety. I'm pleased you have an appointment to see a counselor to help you confront and cope with your fears.

Thanks for your support of The Robert James Frascino AIDS Foundation (www.concertedeffort.org). It's warmly appreciated. In return I'm sending you my good-luck karma that your definitive three-month HIV-antibody test will be negative. I'm quite confident it indeed will be.

Good luck.

Dr. Bob



Previous
Delayed seroconversion
Next
HIV Vaccine question

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement